Vermont, 2015

Hail and Damaging Winds in Vermont, August 3, 2015

August 3, 2015 · NWS BTV · 16 events in 6 counties and zones

A mid-atmospheric disturbance coupled with a moderately unstable air mass promoted the development of thunderstorms across Vermont during the afternoon of August 3rd. There several reports of pea to nickel size hail, but a few reports of 1 inch diameter or greater hail as well as isolated wind damage in the form of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance coupled with a moderately unstable air mass promoted the development of thunderstorms across Vermont during the afternoon of August 3rd. There several reports of pea to nickel size hail, but a few reports of 1 inch diameter or greater hail as well as isolated wind damage in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 11:47 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 3, 11:47 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1247 PM EDT MON AUG 3 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE AREA LATER TODAY INTO TONIGHT
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS, A FEW OF
WHICH COULD BE SEVERE. BEHIND THIS FRONT SEASONABLY COOLER AIR
WILL ARRIVE FOR TUESDAY INTO WEDNESDAY, THOUGH WITH A CONTINUED
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. DRIER WEATHER RETURNS
FROM THURSDAY ONWARD INTO MUCH OF THE UPCOMING WEEKEND AS
TEMPERATURES REMAIN SLIGHTLY BELOW EARLY AUGUST NORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1235 PM EDT MONDAY...GOING FORECAST REMAINS ON TRACK. ONLY
MINOR ADJUSTMENTS TO HOURLY TEMPS/DEWPOINTS WITH LATEST UPDATE
TO MATCH LATEST OBSERVATIONAL DATA AND TRENDS. SCATTERED SHOWERS
SHOWING UP ACROSS NORTHERN NEW YORK AT THIS TIME...WHILE MUCH OF
VERMONT CONTINUES TO SEE AT LEAST PARTIAL SUNSHINE. THIS ALLOWING
FOR SOME DESTABILIZATION TO OCCUR...WITH SBCAPE VALUES GENERALLY
1000-1500 J/KG FROM CHAMPLAIN VALLEY EAST ACROSS VERMONT...BUT
LESS OVER REST OF NORTHERN NEW YORK. EXPECT INCREASED DEVELOPMENT
OF SHOWERS/STORMS ACROSS NORTHERN NEW YORK EARLY THIS
AFTERNOON...TRANSLATING EAST ACROSS VERMONT MID AFTERNOON THROUGH
THIS EVENING. POSSIBILITY OF SOME STORMS BECOMING STRONG TO
SEVERE...WITH BEST CHANCE EAST OF THE ADIRONDACKS WHERE
INSTABILITY GREATEST. WEAK SURFACE TROUGH AND OUTFLOW BOUNDARIES
SHOULD BE MAIN FOCUS FOR CONVECTION THIS AFTERNOON...AS ACTUAL
COLD FRONT WILL NOT MOVE THROUGH TILL TONIGHT WESTERN ZONES AND
LATE TONIGHT OR TUESDAY EAST. MAX TEMP FORECAST FOR TODAY REMAINS
ON TRACK WITH HIGHEST READINGS SOUTHERN/EASTERN VERMONT WHERE SOME
VALLEY SPOTS WILL APPROACH 90.

EARLIER DISCUSSION FROM 318 AM EDT MONDAY...POTENTIALLY ACTIVE
WEATHER IS EXPECTED FOR TODAY AS THE LARGE-SCALE UPPER TROUGH
ACROSS CENTRAL CANADA MAKES FURTHER INROADS INTO THE REGION. THIS
WILL TAKE THE SHAPE OF A COLD FRONT AND ASSOCIATED 925-850 MB PRE-
FRONTAL TROUGH WHICH WILL SWING INTO THE REGION THIS AFTERNOON AND
THIS EVENING. WILL CONTINUE THE IDEA OF A FEW OF THE STORMS
TRENDING STRONG TO LOCALLY SEVERE FROM MID-AFTERNOON ONWARD INTO
EARLY EVENING PER LATEST SPC SWODY1, BUT AS TYPICAL WITH SEVERE
WEATHER EPISODES IN OUR REGION IT'S NEVER CLEAR CUT. WORKING IN
FAVOR OF MORE ROBUST ACTIVITY WILL BE UPPER DYNAMICAL JET SUPPORT,
DECENT LAPSE RATES IN THE MID-LEVELS AND MORE THAN ENOUGH LOW TO
MID LEVEL BULK SHEAR. WITH DEWPOINTS RANGING ONLY IN THE UPPER 50S
TO LOWER 60S HOWEVER, MODIFIED SOUNDINGS SUGGEST SB CAPE VALUES
LIKELY TO RANGE ONLY IN THE 500-1000 J/KG RANGE, PERHAPS SLIGHTLY
HIGHER. IN ADDITION UNIDIRECTIONAL TROPOSPHERIC FLOW WILL BE
NEARLY PARALLEL TO THE SLOWLY ADVANCING FRONTAL ZONE TO OUR WEST,
THUS PVA VALUES WON'T BE THAT GREAT. FINALLY, WE'LL BE DEALING
WITH AT LEAST SOME HIGHER LEVEL DEBRIS CLOUDINESS FROM THIS
MORNING'S DEEP CONVECTION ACROSS THE GREAT LAKES. WITH ALL OF THAT
SAID WE'RE STILL EXPECTING A GENERAL REDEVELOPMENT OF
SHOWERS/STORMS THIS AFTERNOON ACROSS NORTHERN NEW YORK WHICH WILL
PROGRESS SLOWLY EASTWARD INTO WESTERN VERMONT BY LATE AFTERNOON
AND EASTERN VERMONT BY THE EVENING HOURS AS SUGGESTED BY VARIOUS
CAM OUTPUT. GIVEN UNIDIRECTIONAL FLOW FIELDS, LINEAR BOWING
SEGMENTS SHOULD BE THE PRIMARY CONVECTIVE MODE WITH A FEW DAMAGING
WIND GUSTS AND REPORTS OF LARGE HAIL POSSIBLE IN THE 2-10 PM TIME
FRAME. HIGHS TODAY WILL REMAIN WARM (80S), ESPECIALLY EAST WHERE A
FEW SPOTS MAY NEAR 90F ALONG THE LOWER CT RIVER VALLEY WHERE A
GREATER DEGREE OF SUNSHINE SHOULD OCCUR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS OF 318 AM EDT MONDAY...EVENING CONVECTION THEN WANES ACROSS
OUR EASTERN COUNTIES INTO NH/MA WITH ANY SEVERE THREAT ENDING
BEFORE MIDNIGHT. STILL COULD SEE A FEW TAIL-END SHOWERS AS THE
ACTUAL FRONTAL BOUNDARY PUSHES INTO THE REGION OVERNIGHT BUT
ACTIVITY SHOULD TREND WIDELY SCATTERED AT BEST. LOWS GENERALLY
RANGING FROM 55 TO 65 OR VERY CLOSE TO SEASONAL NORMS.

BY TUESDAY INTO WEDNESDAY UPPER TROUGH PROGRESSES BODILY EASTWARD
AND SAGS SOUTHWARD SLIGHTLY OVER TIME. LATEST MODELS CONTINUE PRIOR
TRENDS IN SHOWING ADDITIONAL SHORTWAVE ENERGY PROGRESSING ACROSS THE
REGION IN THE DEEP CYCLONIC FLOW ALOFT WITH FAVORABLE ARRIVAL TIMES
(FOR SHOWERS/ISOLD THUNDER) DURING THE AFTERNOON HOURS. SCATTERED
COVERAGE IS EXPECTED, FOCUSED ACROSS OUR CENTRAL AND NORTHERN
COUNTIES WITH NO SEVERE WEATHER EXPECTED. HIGHS SHOULD TREND
GRADUALLY COOLER OVER TIME WITH NEAR SEASONAL READINGS IN THE 70S TO
AROUND 80 EXPECTED ON TUESDAY, THEN IN THE UPPER 60S TO MID 70S ON
WEDNESDAY. OVERNIGHT LOWS GENERALLY IN THE 50S, LOCALLY NEAR 60
ALONG LAKE CHAMPLAIN WHERE WATER TEMPERATURES ARE CURRENTLY IN THE
LOWER TO MID 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 342 AM EDT MONDAY...CYCLONIC FLOW WILL PREVAIL IN THE MEAN
FOR THE EXTENDED. THOUGH GENERALLY UNSETTLED, IT'S A MAINLY
UNEVENTFUL PERIOD. 1000-500 MB THICKNESS TROUGHING ASSOCIATED WITH
THE MEAN TROUGH WILL ALLOW FOR SEVERAL PERIODS OF DIURNAL SHOWERS
THROUGH FRIDAY. HOWEVER, NOT LIKELY TO BE A WASHOUT ON ANY
PARTICULAR DAY GIVEN AN ABSENCE OF STRONGER SHORTWAVE ENERGY AND
SHALLOW MOISTURE DEPTH (PW VALUES UNDER AN INCH). WORTH NOTING
THAT RECENT ECMWF SOLUTIONS CONTINUE TO TRY TO BRING NORTH A
RATHER STRONG FRONTAL SYSTEM FROM THE MID-ATLANTIC TOWARD OUR
SOUTHERN AREAS ON FRIDAY. I'M LARGELY DOWNPLAYING THIS IDEA AS ITS
PARENT SHORTWAVE TROUGH LOOKS TO BE SPAWNED FROM CONVECTION OVER
THE PLAINS DAYS EARLIER. THERMAL PROFILES ARE QUITE COOL AS 850 MB
TEMPS ARE ONLY PROGGED TO BE IN THE +5 TO +8C RANGE, WHICH UNDER
PARTIAL SUNSHINE WOULD SUPPORT LOW 70S FOR HIGHS AND LOWS IN THE
40S TO MID 50S. THOSE ARE BELOW EARLY-AUGUST NORMALS BY A FEW
DEGREES, THOUGH QUITE COMFORTABLE.

THOUGH SATURDAY LOOKS TO BE DRY, A WARM FRONT MOVES IN FROM THE WEST
SATURDAY NIGHT/SUNDAY WITH POPS INCREASING TO CHANCE CATEGORY FOR
SHOWERS/STORMS. HIGHS WELL INTO THE 70S/NEAR 80 AND LOWS IN THE 50S
TO NEAR 60.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
PLEASE SEE EQUIPMENT SECTION BELOW FOR KRUT DATA OUTAGE
INFORMATION...

THROUGH 12Z TUESDAY...THOUGH VFR WILL PREDOMINATE, EXPECT BRIEF
PERIODS MVFR/IFR/LIFR VISIBILITY IN DEVELOPING STRONG TO LOCALLY
SEVERE THUNDERSTORMS THIS AFTERNOON/EARLY EVENING.

EARLY-MORNING SHOWERS HAVE SINCE DISSIPATED AHEAD OF A PRE-FRONTAL
TROUGH AND COLD FRONT. EXPECT RE-DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS BY AFTERNOON, SOME OF WHICH MAY BECOME STRONG TO
SEVERE. LOCALIZED TURBULENCE, HEAVY RAINFALL, LIGHTNING AND
PERHAPS HAIL ARE IN THE STRONG THUNDERSTORMS. LOOKING AT A 18-01Z
TIME WINDOW FOR STRONG THUNDERSTORMS. ACTIVITY DIMINISHES/MOVES
EAST THEREAFTER TO VFR BKN CLOUDS INTO THE REST OF THE EVENING.

SOUTH WINDS 10-15 KTS AND WILL GUST UP TO 25 KNOTS TODAY DURING
THE AFTERNOON. WINDS REMAIN AROUND 10 KTS THIS EVENING.

OUTLOOK 12Z TUESDAY THROUGH FRIDAY...

12Z TUESDAY - 12Z THURSDAY...MAINLY VFR...SCT AFTERNOON
SHOWERS/THUNDERSTORMS WITH BRIEF MVFR/IFR POSSIBLE. PATCHY IFR IN
BR/FG POSSIBLE 06-12Z EACH MORNING, MAINLY AT KMPV/KSLK TERMINALS.

12Z THURSDAY ONWARD...MAINLY VFR AS SURFACE HIGH PRESSURE TRIES
TO BUILD IN OVER THE GREAT LAKES REGION.

&&

.MARINE...
AS OF 342 AM EDT MONDAY...THE LAKE WIND ADVISORY CONTINUES. SOUTH
WINDS HAVE STARTED TO INCREASE TO 15 TO 25 KNOTS AT COLCHESTER
REEF AND DIAMOND ISLAND EARLY THIS MORNING. WINDS WILL CONTINUE
AT/ABOVE LAKE WIND ADVISORY CRITERIA INTO THE AFTERNOON, THOUGH
SHOULD BE ON THE HIGHER END OF THAT RANGE DURING THE MORNING
HOURS. WAVES WILL BE AROUND 2-3 FT HIGHEST IN BROAD-LAKE AREAS
EXPOSED TO THE SOUTH.

IN ADDITION...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
FORECAST MONDAY AFTERNOON AND EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN WITH SIGNIFICANTLY REDUCED
VISIBILITIES, GUSTY WINDS, FREQUENT LIGHTNING AND HAIL. PLEASE
REMAIN WEATHER AWARE IF PLANNING TO BE OUT ON THE LAKE MONDAY.

&&

.EQUIPMENT...
AWOS OBSERVATIONAL DATA FROM THE RUTLAND/SOUTHERN VERMONT
REGIONAL AIRPORT (KRUT) REMAIN UNAVAILABLE AT THIS TIME. FOR
AVIATION PARTNERS CURRENT OBSERVATIONS MAY BE ACCESSED VIA TELCO.
PLEASE REFERENCE FAA KRUT NOTAM 07/007 FOR MORE INFORMATION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...JMG/RJS
SHORT TERM...JMG
LONG TERM...LOCONTO
AVIATION...LOCONTO
MARINE...LOCONTO/MUCCILLI
EQUIPMENT...JMG
Hazardous weather outlook, Aug 3, 2:23 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
323 AM EDT MON AUG 3 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-040730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
323 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS OF 58 MPH OR GREATER OR LARGE HAIL ONE INCH
IN DIAMETER OR LARGER.

PERSISTENT HEAVY DOWNPOURS WITH A FEW OF THE STORMS MAY CAUSE
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING IN SOME
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

In the hours before

Special weather statement, Aug 3, 1:05 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT MON AUG 3 2015

VTZ005-008-009-017-018-031830-
EASTERN ADDISON-WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-EASTERN
CHITTENDEN-
205 PM EDT MON AUG 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHITTENDEN...WEST
CENTRAL WASHINGTON AND NORTH CENTRAL ADDISON COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS OVER MONKTON...OR NEAR
BRISTOL...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL...HINESBURG...FERRISBURGH...MONKTON...HUNTINGTON...
STARKSBORO...ST. GEORGE...MT. PHILO STATE PARK...FERRISBURG...MONKTON
RIDGE...MONKTON BORO...EAST CHARLOTTE...HANKSVILLE...CAMELS HUMP
STATE PARK...HUNTINGTON CENTER...EAST MONKTON...MOUNT PHILO STATE
PARK...SOUTH HINESBURG...SOUTH STARKSBORO AND NORTH FERRISBURGH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4409 7308 4420 7329 4443 7310 4430 7279
TIME...MOT...LOC 1805Z 215DEG 21KT 4420 7316

IRL

The radar

The Burlington radar (KCXX), 29 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Addison

When
August 3, 1:10 PM EST
Where
Addison County, Monkton Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
44.250, -73.120

Nickel size hail reported.

Hail, Chittenden

When
August 3, 1:27 PM EST
Where
Chittenden County, 0.49 mi W of Huntington
Measured
1 in hail
Reported by
Public
Coordinates
44.330, -72.990

Quarter size hail reported.

Hail, Chittenden

When
August 3, 1:30 PM EST
Where
Chittenden County, 0.99 mi E of Richmond
Measured
0.75 in hail
Reported by
Public
Coordinates
44.400, -72.980

Dime size hail reported.

Hail, Chittenden

When
August 3, 1:30 PM EST
Where
Chittenden County, 0.85 mi NE of Richmond
Measured
1.25 in hail
Reported by
Public
Coordinates
44.410, -72.990

Half dollar size hail reported.

Hail, Chittenden

When
August 3, 1:32 PM EST
Where
Chittenden County, 0.85 mi NE of Richmond
Measured
0.88 in hail
Reported by
Public
Coordinates
44.410, -72.990

Nickel size hail reported.

Hail, Chittenden

When
August 3, 1:34 PM EST
Where
Chittenden County, 2.07 mi N of Jonesville
Measured
1.75 in hail
Reported by
Public
Coordinates
44.410, -72.950

Golf ball size hail reported and confirmed by NWS office (from picture), on Snipe Irleland road.

Hail, Chittenden

When
August 3, 1:37 PM EST
Where
Chittenden County, Nashville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.450, -72.930

Nickel size hail reported.

Hail, Chittenden

When
August 3, 1:45 PM EST
Where
Chittenden County, 4.02 mi ENE of Underhill Center
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -72.830

Quarter size hail reported.

Hail, Orleans

When
August 3, 1:55 PM EST
Where
Orleans County, 0.85 mi NW of Newport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.940, -72.210

Quarter size hail reported.

Hail, Addison

When
August 3, 2:00 PM EST
Where
Addison County, 0.69 mi N of Lincoln
Measured
0.88 in hail
Reported by
Public
Coordinates
44.110, -73.000

Nickel size hail reported.

Hail, Orleans

When
August 3, 2:00 PM EST
Where
Orleans County, 1.38 mi N of Newport
Measured
1 in hail
Reported by
Public
Coordinates
44.950, -72.200

Quarter size hail reported and measured.

Hail, Addison

When
August 3, 2:53 PM EST
Where
Addison County, 0.69 mi S of Ripton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.970, -73.030

Dime size hail reported.

Hail, Orleans

When
August 3, 3:00 PM EST
Where
Orleans County, 1.2 mi NW of Greensboro
Measured
0.75 in hail
Reported by
Public
Coordinates
44.590, -72.300

Dime to penny size hail reported.

Thunderstorm Wind, Caledonia

When
August 3, 3:00 PM EST
Where
Caledonia County, 2.08 mi WSW of East Sutton Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.670, -72.020

Tree and large branches downed by thunderstorm winds.

Thunderstorm Wind, Windsor

When
August 3, 4:18 PM EST
Where
Windsor County, 0.69 mi S of Hartland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.540, -72.400

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
August 3, 4:42 PM EST
Where
Essex County, 4.88 mi SSW of Guildhall
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.502, -71.577

Microburst developed along NH/VT border at Bridge Street in Lancaster, NH and moved northeast toward Lancaster Fairgrounds. In the process, it just crossed the Connecticut River in Guidhall, VT that uprooted and snapped a dozen or so trees along the river bank in VT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585156, 585157, 585158, 585160, 585161, 585162, 585163, 585164, 585165, 585166, 585168, 585169, 585170, 585172, 585174, 585175.